Volume 25
Number 2
May 2017
Back to issue
Review
W.A.C. Koekkoek, D.H.T. Tjan

Serotonin syndrome is a potentially life-threatening condition caused by overstimulation of the serotonin receptors. Overstimulation may be the result of an overdose of serotonergic medication, but can also be caused by a combination of two or more serotonergic drugs administered in a therapeutic dose. Serotonergic drugs are frequently prescribed by general practitioners and medical specialists; however, the serotonin syndrome is not well recognised. Classical signs of the serotonin syndrome include mental status changes, autonomic hyperactivity and neuromuscular abnormalities. The presentation is highly variable and ranges from benign to life-threatening. Increasing of dose or addition of another serotonergic substance in case of unrecognised benign serotonin syndrome may lead to a rapid deterioration, multi-organ failure and death. We recently encountered a fatal case of serotonin syndrome and would like to present a brief review of literature to heighten awareness of this condition.


Back to issue - Download PDF